Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Handlebody orbifolds and Schottky uniformizations of hyperbolic $ 2$-orbifolds


Authors: Marco Reni and Bruno Zimmermann
Journal: Proc. Amer. Math. Soc. 123 (1995), 3907-3914
MSC: Primary 57M50; Secondary 20H10, 30F10, 30F40, 57M60
MathSciNet review: 1307560
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The retrosection theorem says that any hyperbolic or Riemann surface can be uniformized by a Schottky group. We generalize this theorem to the case of hyperbolic 2-orbifolds by giving necessary and sufficient conditions for a hyperbolic 2-orbifold, in terms of its signature, to admit a uniformization by a Kleinian group which is a finite extension of a Schottky group. Equivalently, the conditions characterize those hyperbolic 2-orbifolds which occur as the boundary of a handlebody orbifold, that is, the quotient of a handlebody by a finite group action.


References [Enhancements On Off] (What's this?)

  • [1] Monique Gradolato and Bruno Zimmermann, Extending finite group actions on surfaces to hyperbolic 3-manifolds, Math. Proc. Cambridge Philos. Soc. 117 (1995), no. 1, 137–151. MR 1297900, 10.1017/S0305004100072960
  • [2] A. Haefliger and Quach Ngoc Du, Une présentation du groupe fondamental d'une orbifold, Structure Transverse des Feuilletages, Astérisque 116 (1984), 98-107.
  • [3] B. Kerékjártó, Vorlesungen über Topologie I, Springer, Berlin, 1923.
  • [4] S. L. Krushkal′, B. N. Apanasov, and N. A. Gusevskiĭ, Kleinian groups and uniformization in examples and problems, Translations of Mathematical Monographs, vol. 62, American Mathematical Society, Providence, RI, 1986. Translated from the Russian by H. H. McFaden; Translation edited and with a preface by Bernard Maskit. MR 835439
  • [5] A. Marden, Geometrically finite Kleinian groups and their deformation spaces, Discrete groups and automorphic functions (Proc. Conf., Cambridge, 1975), Academic Press, London, 1977, pp. 259–293. MR 0494117
  • [6] Bernard Maskit, Kleinian groups, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 287, Springer-Verlag, Berlin, 1988. MR 959135
  • [7] W. H. Meeks, III, and S.-T. Yau, The equivariant loop theorem for three-dimensional manifolds, The Smith Conjecture, Academic Press, New York, 1984, pp. 153-163.
  • [8] Darryl McCullough, Andy Miller, and Bruno Zimmermann, Group actions on handlebodies, Proc. London Math. Soc. (3) 59 (1989), no. 2, 373–416. MR 1004434, 10.1112/plms/s3-59.2.373
  • [9] Marco Reni, A graph-theoretical approach to Kleinian groups, Proc. London Math. Soc. (3) 67 (1993), no. 1, 200–224. MR 1218126, 10.1112/plms/s3-67.1.200
  • [10] Peter Scott and Terry Wall, Topological methods in group theory, Homological group theory (Proc. Sympos., Durham, 1977) London Math. Soc. Lecture Note Ser., vol. 36, Cambridge Univ. Press, Cambridge-New York, 1979, pp. 137–203. MR 564422
  • [11] Jean-Pierre Serre, Trees, Springer-Verlag, Berlin-New York, 1980. Translated from the French by John Stillwell. MR 607504
  • [12] W. Thurston, The geometry and topology of three-dimensional manifolds, Lecture notes, Princeton University, Princeton, NJ, 1978.
  • [13] -, Three-manifolds with symmetry, preprint, 1982.
  • [14] Bruno Zimmermann, Generators and relations for discontinuous groups, Generators and relations in groups and geometries (Lucca, 1990) NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., vol. 333, Kluwer Acad. Publ., Dordrecht, 1991, pp. 407–436. MR 1206922, 10.1007/978-94-011-3382-1_14
  • [15] Heiner Zieschang, Elmar Vogt, and Hans-Dieter Coldewey, Surfaces and planar discontinuous groups, Lecture Notes in Mathematics, vol. 835, Springer, Berlin, 1980. Translated from the German by John Stillwell. MR 606743

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57M50, 20H10, 30F10, 30F40, 57M60

Retrieve articles in all journals with MSC: 57M50, 20H10, 30F10, 30F40, 57M60


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1995-1307560-5
Keywords: Hyperbolic 2-orbifold, Fuchsian group, Schottky group, handlebody
Article copyright: © Copyright 1995 American Mathematical Society